Study finds d4T use, but not total exposure to NRTIs associated with lipodystrophy

Michael Carter
Published: 09 September 2002

Treatment with d4T (stavudine), older age and elevated lactate levels are significantly associated with lipodystrophy, according to data from the Swiss HIV Cohort Study published in the September edition of the Journal of Acquired Immune Deficiency Syndromes.

However, the study, which included 1,359 people treated with a HAART regimen, found no evidence to support the suggestion that total duration of treatment with drugs from the NRTI class caused symptoms associated with lipodystrophy. There has been considerable controversy amongst researchers on the question of why d4T repeatedly shows up in cross-sectional analyses as a risk factor for lipodystrophy, with some arguing that d4T's association with body fat changes emerges because the drug is a marker for a longer duration of nucleoside analogue treatment overall.

The study also analysed a number of other correlates of lipodystrophy identified in other studies, such as lowest ever CD4 cell count, and failed to find an association.

The study was conducted over a four week period in August and September 1999 and consisted of doctors asking patients about symptoms of fat redistribution in the past month and a physical examination.

Of the 1359 people included in the study, 578 (43%) were found to have at least one sign of fat redistribution. Fat wasting was described in 382 (28%) people, with facial wasting being most frequently reported, and fat accumulation in 412 (30%). The average duration of HAART therapy was between 172 and 115 weeks.

Investigators explored the association between different haart combinations and the presence of lipodystrophy. treatment with d4t was found to be significantly associated with the development of lipodystrophy as was duration of treatment with d4t, with over 24 months of treatment with the drug being particularly associated with the risk of developing fat redistribution. other risk factors for lipodystrophy identified by the investigators were older and increasing age, use of an abacavir-containing regimen and elevated lactate levels. however, they urge caution when interpreting the suggested link between abacavir and lipodystrophy, noting that only a few of the patients were receiving abacavir at the time of data collection, and highlighting the fact that an association may exist because people had switched from other drugs to abacavir because they hoped a switch improve body fat changes.

However, total duration of exposure to NRTI drugs was not found to be a risk factor for the development of lipodystrophy, nor were sex, previous AIDS defining illness, a CD4 count below 200 cell/mm3 before starting HAART, or the use of one or more protease inhibitors.

Reference

Bernasconi E et al. Abnormalities of body fat distribution in HIV-infected persons treated with antiretroviral drugs: The Swiss cohort study. Journal of Acquired Immune Deficiency Syndromes 31:1, 50-55, 2002.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.